|Classification and external resources|
Dilated pupil (mydriasis) caused by Cyclopentolate 1% instilled into both eyes
Cycloplegia is paralysis of the ciliary muscle of the eye, resulting in a loss of accommodation. Cycloplegia with accompanying mydriasis (dilation of pupil) is usually due to topical application of muscarinic antagonists such as atropine and cyclopentolate.
The iris is the heavily pigmented colored part of the eye. It has a contractile diaphragm in front of the lens with a central opening called the pupil. It is located between the lens and the cornea, and is attached radially to the ciliary body and the cornea via ligaments called pectinate ligaments.
The iris contains two sets of muscles:
- a radial group for enlargement of the pupil (dilator pupillae)
- a circular group set to decrease pupil size on contraction (sphincter pupillae).
The muscles regulate the amount of light entering the eye. The sphincter pupillae is stimulated through muscarinic receptors by the parasympathetic nervous system. The dilator pupillae is stimulated through noradrenergic receptors by the sympathetic nervous system.
Because of the paralysis of the ciliary muscle in the eye, the curvature of the lens can no longer be adjusted to focus on nearby objects. This results in similar problems as those caused by presbyopia, in which the lens has lost elasticity and can also no longer focus on close by objects.
Cycloplegic drugs are generally muscarinic receptor blockers. These include atropine, cyclopentolate, homatropine, scopolamine and tropicamide. They are indicated for use in cycloplegic refraction (to paralyze the ciliary muscle in order to determine the true refractive error of the eye) and the treatment of uveitis. All cycloplegics are also mydriatic (pupil dilating) agents and are used as such during eye examination to better visualize the retina.
When cycloplegic drugs are used as a mydriatic to dilate the pupil, the pupil in the normal eye regains its function when the drugs are metabolized or carried away. Some cycloplegic drugs can cause dilation of the pupil for several days. Usually the ones used by ophthalmologists or optometrists wear off in hours, but when the patient leaves the office strong sunglasses are provided for comfort.
|This medical sign article is a stub. You can help Wikipedia by expanding it.|